Alert archive / North Carolina / Flash Flood Warnings in 2001
Flash Flood Warning 24, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jun 22, 2001, 4:04 PM EDT for Alleghany County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 22, 2001, 4:04 PM EDT (20:04 UTC)
- Expired
- Jun 22, 2001, 7:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Alleghany County, NC
The radar
The Roanoke radar (KFCX), 96 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.1 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1364 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 785 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRNK 222004 FFWRNK NCC005-222300- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 404 PM EDT FRI JUN 22 2001 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA * UNTIL 700 PM EDT. * AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL CONTINUING TO MOVE ACROSS THE SAME AREA IN ALLEGHANY COUNTY. LOCATIONS THREATENED BY HEAVY RAIN THROUGH 700 PM EDT INCLUDE ENNICE AND SPARTA. SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING OF BRUSH CREEK...PINE SWAMP CREEK AND GLADE CREEK. <<CALL TO ACTION>>SMALL CREEKS AND STREAMS WILL RAPIDLY FLOOD... POSSIBLY WASHING OUT ROADS AND FLOODING NEARBY LOW AREAS. <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. .END $$ 06
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 3:15 PM EDT, 49 minutes earlier.
Area forecast discussion, Jun 22, 3:15 PM EDT, 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 315 PM EDT FRI JUN 22 2001 SEVERE THUNDERSTORM WATCH 465 AND 466 IN EFFECT UNTIL 700 EDT. COLD FRONT SLOWLY MOVG EAST THIS AFTERNOON. STRONG TO SEVERE STORMS DEVELOPING IN THE UNSTABLE AIR. KFCX 88D LOOP INDICATED THAT AXIS OF PCP ATTM MAINLY WEST OF THE BLUE RIDGE MOUNTAINS. AREA OF SFC MOISTURE CONVG PIVOTING NORTH INTO CWA. WATER VAPOR/IR SHOWING WELL DEFINE COMMA VORT LIFTING NWD ACROSS E TN/SW NC. DECIDED TO POST A FLASH FLOOD WATCH FOR TONIGHT FOR NW NC UP THRU FOOTHILL GROUPING.(SEE FFA). AVN SOLUTION SUPPORT A BAND OF HEAVY RAIN LIFTING NORTH ACROSS RGN OVERNIGHT. TODAY'S MODELS CONTINUE TO CUT OFF THE UPPER SYSTEM BY SUN. THIS SUPPORTS SLOWING FNT E PUSH AND EVENTUALLY STALLING IT ALONG THE CST. SEVERAL WAVES WILL DEVELOP AND ROLL UP THE FRONT. IN THE EXTENDED PERIOD...I HAVE ELECTED TO ADD CHC OF PCPN TO WED UNDER COLD POOL. A FEW OTHER CHANGES REFER TO ZONES FOR DETAILS. NEXT SET OF ZONES WILL BE OUT AS SOON AS POSSIBLE...ARD 400 PM. FCSTID = 07 PRELIM NUMBERS ROA 65 80 59 80 / 80 50 20 40 LYH 65 79 59 82 / 60 50 20 40 DAN 67 81 63 82 / 60 50 20 40 BLF 60 73 53 75 / 90 40 20 40 LWB 57 72 52 74 / 90 40 20 40 BCB 60 75 55 76 / 90 40 20 40 TNB 59 73 56 75 / 90 40 20 40 .RNK... ...FLASH FLOOD WATCH TONIGHT UNTIL 800 AM EDT SATURTDAY MORNING.. FOR NCZ001-002-018-VAZ016-017-022>024-032>035. .WV...NONE.
In the hours before
Special weather statement, Jun 22, 11:25 AM EDT, 4 hours 39 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-221815- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1125 AM EDT FRI JUN 22 2001 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... A SLOW MOVING COLD FRONT WILL BE THE FOCUS FOR SHOWERS AND THUNDERSTORMS LATE THIS MORNING AND AFTERNOON IN SOUTHEAST WEST VIRGINIA...SOUTHWEST VIRGINIA...AND NORTHWEST NORTH CAROLINA. THE STORMS WILL THEN MOVE INTO THE VIRGINIA AND NORTH CAROLINA PIEDMONTS DURING THE AFTERNOON AND EVENING. EXPECT VERY HEAVY RAIN...GUSTY WINDS AND HAIL IN THE STRONGEST STORMS. SOME OF THE STORMS MAY BE SEVERE. PLEASE STAY TUNED TO NOAA W,EATHER RADIO FOR FUTURE FORECAST UPDATES...AND FOR ANY WATCHES OR WARNINGS THAT MAY BE REQUIRED LATER TODAY. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. RMG
Special weather statement, Jun 22, 1:05 PM EDT, 2 hours 59 minutes before
NCZ001-002-018-VAZ015-016-221830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 105 PM EDT FRI JUN 22 2001 THUNDERSTORMS CONTINUE TO MOVE SLOWLY NORTHEAST ACROSS NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. AT 1 PM...THE STORMS WITH THE HEAVIEST RAINFALL WERE LOCATED OVER CENTRAL WATAUGA COUNTY NEAR BOONE...CENTRAL ASHE COUNTY JUST NORTH OF JEFFERSON...AND IN ALLEGHANY COUNTY NEAR SPARTA. SINCE RAIN IS FALLING OVEPR PREVIOUSLY SATURATED GROUND...PONDING WATER IS LIKELY OVER POORLY DRAINED AREAS. GUSTY WINDS ARE ALSO POSSIBLE WITH THE STRONGER STORMS. JW
Special weather statement, Jun 22, 3:14 PM EDT, 50 minutes before
NCZ001>003-018-019-VAZ007-009>019-022>024-032>035-WVZ042>045-222100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 314 PM EDT FRI JUN 22 2001 ...STRONG THUNDERSTORMS THIS AFTERNOON AND EVENING... STRONG THUNDERSTORMS...WITH VERY HEAVY RAINFALL...WILL CONTINUE THIS AFTERNOON...MAINLY ALONG AND WEST OF THE BLUE RIDGE. RAINFALL RATES OF TWO INCHES IN AN HOUR ARE POSSIBLE WITH ANY OF THE THUNDERSTORMS. THESE SLOW MOVING THUNDERSTORMS ARE DEVELOPING AHEAD OF A SLOW MOVING COLD FRONT THAT WILL BE MOVING THROUGH THE REGION OVERNIGHT...WITH THE STORMS GRADUALLY MOVING INTO THE PIEDMONTS OF VIRGINIA AND NORTH CAROLINA. A SEVERE THUNDERSTORM WATCH CONTINUES FOR PORTIONS OF NORTH CAROLINA AND VIRGINIA UNTIL 7:00 PM THIS EVENING. RMG
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 2:38 PM EDT | Flash Flood Warning | RNK | Watauga | 3 hr |
Nearby
Flash Flood Warnings in North Carolina, 2001Every flash flood warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.